When your child swallows a pill or takes a liquid med, it lands in the stomach with whatever else he’s eaten, including that handful of dirt from the backyard. The dirt may be fine, but certain foods don’t mix with certain drugs. The combination can change how well the medication works or even cause a serious reaction. When getting a prescription, always ask your pediatrician and pharmacist about potential food interactions, and read the package insert.
- Don’t mix theophylline (an asthma medication) with caffeine (in many sodas, chocolate and tea) because the combo can cause nausea, palpitations, or seizures.
- Don’t mix erythromycin with grapefruit juice because grapefruit juice increases the drug’s absorption.
- Don’t mix tetracycline (an antibiotic rarely given to kids under eight because it can stain teeth) with any food or milk because they can decrease the drug’s effectiveness.
- Don’t mix Ritalin with food or drinks with caffeine or decongestants because they can increase blood pressure and tachycardia and heart arrhythmias.
From The Smart Parent's Guide: Getting Your Kids Through Checkups, Illnesses, and Accidents by Jennifer Trachtenberg.
Find out more about this book:The Smart Parent's Guide: Getting Your Kids Through Checkups, Illnesses, and Accidents